Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 134, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2022, 2:26 PM CDT for Putnam County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2022, 2:26 PM CDT (19:26 UTC)
- Expired
- Aug 20, 2022, 3:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Putnam County, IL
The radar
The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:48 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 20, 12:48 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1248 PM CDT Sat Aug 20 2022 .SYNOPSIS... Issued at 215 AM CDT Sat Aug 20 2022 GOES Water Vapor imagery showed a compact upper-low over central Iowa, drifting to the ESE. Downstream of the low, isolated pockets of showers and storms were noted over portions of eastern Iowa and northwest Illinois. The main impacts from storms into early Saturday morning will be brief heavy downpours and lightning. && .SHORT TERM...(Today and tonight) Issued at 215 AM CDT Sat Aug 20 2022 Today: A closed off upper low moving across the area today, coupled with daytime heating, will lead to a redevelopment of scattered storms by early this afternoon, especially in the counties along/east of the Mississippi River. Modest deep layer shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few stronger storms producing gusty winds, hail, and localized flash flooding. Rainfall amounts will vary widely across the area with under a tenth on the low end to 1"+ for locations that receive a few rounds of storms (favored along/east of the MS River). It will be fairly humid today with dewpoints in the 60s and air temps in the 70s. Tonight: A few isolated showers are possible as the stacked surface to upper low slowly slide southeastward through the region. Forecast lows are in the upper 50s to low 60s. .LONG TERM...(Sunday through Friday) Issued at 215 AM CDT Sat Aug 20 2022 Sunday: The upper low will pull away and continue to fill as it heads into the Lower Great Lakes region. Therefore we can expect isolated showers rotating in from the north on the backside of this system with low areal coverage. It will be a nice end to the weekend with decreasing clouds and highs near 80 F. Next Week: High pressure is forecast to set up over the area, leading to another stretch of dry weather and seasonable highs in the low to mid 80s. The next chance for showers and storms will hold off until Thursday/Friday. At this point, widespread heavy rain is not anticipated. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1245 PM CDT Sat Aug 20 2022 Upper low bringing scattered thunderstorms, some strong, this afternoon then pushing off to the east by evening. MVFR/lcl IFR in/near storms. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Uttech AVIATION...Haase
Hazardous weather outlook, Aug 20, 11:48 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sat Aug 20 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A strong upper low will track into the area with scattered thunderstorms this afternoon into this evening, mainly between noon and 7 pm. There is a slight risk for severe thunderstorms especially in portions of extreme eastern Iowa, and northwest and western Illinois. The primary risks are large hail, damaging winds, and flash flooding. There is also the potential for a few tornadoes. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Haase
In the hours before
Local storm report, Aug 20, 12:43 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 1 NNW SCOTCH GROVE 42.19N 91.11W
08/20/2022 JONES IA EMERGENCY MNGR
EM RELAYED POSSIBLE TORNADO TOUCHDOWN,
DAMAGE TO CROPS. WILL INVESTIGATE FURTHER.
&&
PSSpecial weather statement, Aug 20, 1:04 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
104 PM CDT Sat Aug 20 2022
ILZ017-018-201845-
Bureau IL-Putnam IL-
104 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of eastern Putnam and
southeastern Bureau Counties through 145 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
McNabb, or near Hennepin, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Granville around 120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 8924 4119 8933 4132 8925 4132 8924
4131 8923 4131 8917 4130 8916 4116 8916
TIME...MOT...LOC 1803Z 222DEG 15KT 4120 8927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GibbsLocal storm report, Aug 20, 1:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FUNNEL CLOUD 3 SSE MANNON 41.20N 90.93W
08/20/2022 MERCER IL TRAINED SPOTTER
TRAINED SPOTTER REPORTS A FUNNEL CLOUD,
WHERE PHOTOS SHOW A POTENTIAL BRIEF
TOUCHDOWN. HAS SINCE LIFTED. NO DAMAGE
REPORTS AT THIS TIME.
&&
TJGLocal storm report, Aug 20, 2:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TORNADO 2 N ALEDO 41.22N 90.74W
08/20/2022 MERCER IL STORM CHASER
STORM CHASERS REPORTED A BRIEF TOUCHDOWN
NEAR ALEDO, BUT QUICKLY GOT RAIN WRAPPED. NO
DAMAGE REPORTED AT THIS TIME.
&&
TJGSpecial weather statement, Aug 20, 2:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CDT Sat Aug 20 2022
IAZ068-ILZ015-016-202000-
Rock Island IL-Henry IL-Scott IA-
216 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rock Island, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Moline and Riverdale around 235 PM CDT.
Other locations in the path of this storm include East Moline,
Silvis, Coal Valley, Hampton, Orion, Warner, Colona and Cleveland.
This includes the following highways...
Interstate 74 in Iowa between mile markers 2 and 5.
Interstate 80 in Iowa between mile markers 304 and 306.
Interstate 80 in Illinois between mile markers 1 and 10.
Interstate 74 in Illinois between mile markers 1 and 20.
Interstate 88 near mile marker 1.
Interstate 280 between mile markers 10 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4142 9064 4155 9064 4162 9032 4134 9031
TIME...MOT...LOC 1916Z 270DEG 14KT 4147 9057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GibbsLocal storm report, Aug 20, 2:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO 3 NW VIOLA 41.24N 90.69W
08/20/2022 MERCER IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED MULTI VORTEX
TORNADO IN CORN FIELD KICKING UP SOME
DEBRIS. STARTED TO BECOME RAIN WRAPPED AGAIN
AT END OF REPORT.
&&
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 48 min |
| Aug 19, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 44 min |
| Aug 19, 7:38 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 37 min |
| Aug 19, 8:08 PM CDT | Flash Flood Warning | DVN | Louisa, Muscatine, Washington | 4 hr |
| Aug 19, 8:10 PM CDT | Special Weather Statement | DVN | Cedar, Jones, Louisa, Muscatine | 50 min |
| Aug 19, 8:31 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 29 min |
| Aug 19, 8:37 PM CDT | Special Weather Statement | DVN | Clinton, Jackson, Jones, Scott | 53 min |
| Aug 19, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 29 min |
| Aug 19, 9:01 PM CDT | Special Weather Statement | DVN | Dubuque | 59 min |
| Aug 19, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 41 min |
| Aug 19, 10:27 PM CDT | Special Weather Statement | DVN | Washington | 33 min |
| Aug 19, 10:59 PM CDT | Special Weather Statement | DVN | Muscatine | 46 min |
| Aug 20, 11:46 AM CDT | Special Weather Statement | DVN | Jones | 29 min |
| Aug 20, 12:07 PM CDT | Tornado Warning | DVN | Jones | 38 min |
| Aug 20, 12:24 PM CDT | Tornado Warning | DVN | Clinton, Scott | 21 min |
| Aug 20, 3:07 PM CDT | Tornado Warning | DVN | Clinton, Jones | 23 min |
| Aug 20, 4:33 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 117 min |
| Aug 19, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 12 min |
| Aug 19, 7:27 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 48 min |
| Aug 19, 8:58 PM CDT | Special Weather Statement | DVN | Mercer, Rock Island | 62 min |
| Aug 19, 9:00 PM CDT | Flash Flood Warning | DVN | Carroll | 8 hr |
| Aug 19, 9:19 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 41 min |
| Aug 19, 9:57 PM CDT | Special Weather Statement | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 78 min |
| Aug 19, 11:36 PM CDT | Special Weather Statement | DVN | McDonough | 24 min |
| Aug 20, 1:04 AM CDT | Special Weather Statement | DVN | Putnam | 41 min |
| Aug 20, 6:17 AM CDT | Special Weather Statement | DVN | Henry | 43 min |
| Aug 20, 1:04 PM CDT | Special Weather Statement | DVN | Putnam | 41 min |
| Aug 20, 1:35 PM CDT | Tornado Warning | DVN | Mercer | 40 min |
| Aug 20, 1:56 PM CDT | Tornado Warning | DVN | Mercer | 30 min |
| Aug 20, 2:16 PM CDT | Special Weather Statement | DVN | Rock Island | 44 min |
| Aug 20, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Warren | 45 min |
| Aug 20, 2:34 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.